Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2017, 3:13 PM MDT for Laramie County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 5, 2017, 3:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 22 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:41 PM MDT | HAIL 0.75 | 7 Sw Burns, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WUUS55 KCYS 052113
SVRCYS
WYC021-052145-
/O.NEW.KCYS.SV.W.0087.170805T2113Z-170805T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
313 PM MDT SAT AUG 5 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 345 PM MDT
* At 313 PM MDT, a severe thunderstorm was located 11 miles east of
South Greeley, or 11 miles southeast of Cheyenne, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burns and Hillsdale.
This includes Interstate 80 in Wyoming between mile markers 369 and
389.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 10474 4132 10442 4109 10423 4100 10450
4100 10465
TIME...MOT...LOC 2113Z 237DEG 17KT 4108 10460
HAIL...1.00IN
WIND...60MPH
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:34 PM MDT, 39 minutes earlier.
Area forecast discussion, Aug 5, 2:34 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 234 PM MDT Sat Aug 5 2017 .SHORT TERM...(This evening through Monday) Issued at 231 PM MDT Sat Aug 5 2017 A few isolated to widely scattered storms developing early this afternoon along the Snowy and South Laramie Ranges and these showers and storms will continue to develop and move SE into northern CO into the early evening. Effective shear values are currently around 35 kt with SBCAPE around 1000 J/kg. This could lead to a few stronger storms with hail and gusty winds being the main threat. Steep low to mid level lapse rates and quite dry sub- cloud layers will promote good downdraft production so wouldn't be surprised to see a few strong outflows even from weaker showers. The HRRR and NCAR Ensembles have been consistent in showing a complex of showers and thunderstorms developing to our NW and tracking SE along the North Platte valley roughly from Torrington to Scottsbluff tonight. This complex may be aided by some elevated instability and weak lift along a southward moving front, ahead of a minor ripple in the NW flow currently over SW MT and NW WY. Upped POP in these areas tonight to account for consistency in the hi-res guidance. Front will hang up along the mountains Saturday as surface winds become northerly over the plains and eventually back to easterly by late afternoon. After some morning low clouds and fog along with any residual showers from the above-mentioned complex, expect another round of showers and thunderstorms to develop over the higher terrain and track eastward through the afternoon and evening. Still enough shear for a strong to severe storm or two especially with web bulb zero heights a little lower than today. For Sunday night and Monday, models are consistent in ejecting some Pacific energy NE from CA into northern CO by Monday afternoon. Upper diffluence increases especially over the south with some signal of a coupled jet structure aloft. With PW values of 1.0 to 1.3 inches, think widespread showers and thunderstorms, some with heavier rainfall are likely. Upped POP to likely especially south of line from Laramie to Scottsbluff. GEFS ensemble mean precipitation for Cheyenne during this period is around 1.3 inches with decent clustering of at least an inch so think there is a good chance for the area to receive some much- needed rainfall. .LONG TERM...(Monday night through Saturday) Issued at 231 PM MDT Sat Aug 5 2017 Unseasonably cool and unsettled pattern to continue thru at least the middle part of the week. A nearly stationary frontal boundary along the front range courtesy of persistent NW flow will combine with sub-tropical moisture fed by WSW/NNE oriented jet-streak streaming east off the ern Pacific. The result will be continued precip chances, best along the WY/CO stateline and adjacent locations along the I-80 corridor Tuesday and Wednesday. The CWA will be on the north side of the front in an air mass consisting of H7 temperatures in the 6-10C range. These cooler temperatures in combination with thicker cloud-cover will yield high temps that will only reach the upper 60s (above 5000 feet) and 70s Tuesday and Wednesday. Jet energy shifts south Thu-Sat, which should yield gradually drier and warmer conditions. Although even then, the CWA will not be completely dry, just less coverage than early in the week and mainly confined to the afternoon/evening period. High temps look to return to the 80s for most locations by Fri-Sat. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1201 PM MDT Sat Aug 5 2017 Main aviation concern for this TAF cycle will be timing and location of convective activity for both this afternoon and overnight. Latest information suggests -TSRA development after 19Z or 20Z in the vicinity of KCYS and KLAR and associated routes. By 00z,-TSRA development should begin to spread east towards the western Nebraska Panhandle, with likely a thunderstorm complex moving from northwest to southeast 02-09Z. There is a chance that a few of these thunderstorms may become strong-severe for a time. Stratus/fog will likely develop at all terminals (except at KRWL) after 09z where moist upslope flow develops. Will likely see some -RA for a time at western Nebraska Panhandle sites for a time during the morning hours Sunday. MVFR cigs will likely hang around at many locations into the end of this TAF cycle. The unsettled conditions will continue beyond the end of this cycle as well. && .FIRE WEATHER... Issued at 231 PM MDT Sat Aug 5 2017 Left the Red Flag Warning in place for northern and western Carbon County as Rawlins is currently hitting criteria. After this evening, decreasing temperatures and increasing amounts of moisture should limit fire weather concerns at least through early next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 6 PM MDT this evening for WYZ303. NE...None. && SHORT TERM...DEL LONG TERM...CAH AVIATION...CAH FIRE WEATHER...DEL
Hazardous weather outlook, Aug 5, 3:37 AM MDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MDT Sat Aug 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MDT Sat Aug 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected especially this afternoon and evening. No severe storms are expected but a few may produce some gusty winds and small hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chances for mainly afternoon and evening thunderstorms will exist through the period as several disturbances and cool fronts pass across the region. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 5, 2:39 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT SAT AUG 5 2017
WYZ117-118-052115-
Central Laramie County WY-South Laramie Range Foothills WY-
239 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
along Interstate 25 near the Colorado state line, moving east at 20
mph.
Outflow winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Air Force Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 14.
Interstate 80 in Wyoming between mile markers 354 and 379.
LAT...LON 4111 10497 4133 10464 4110 10444 4099 10474
4100 10487
TIME...MOT...LOC 2037Z 236DEG 19KT 4108 10483
LevinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:29 AM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Aug 5, 2:41 AM MDT | Red Flag Warning | CYS | 15 hr | |
| Aug 5, 2:39 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Aug 5, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 33 min |
| Aug 5, 4:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Aug 5, 4:20 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.